Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 16, NWS Twin Cities, MN

February 12, 202212 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Feb 12, 2022, 2:45 PM CST for 12 counties in Minnesota. It took effect at Feb 13, 2022, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2022, 2:45 PM CST (20:45 UTC)
In effect from
Feb 13, 2022, 12:00 AM CST
Expired
Feb 13, 2022, 9:00 AM CST
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kanabec County, MN, Lac qui Parle County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS43 KMPX 122045
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
245 PM CST Sat Feb 12 2022

MNZ041>045-047>050-054>056-130445-
/O.NEW.KMPX.WC.Y.0016.220213T0600Z-220213T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Madison, Benson, and Montevideo
245 PM CST Sat Feb 12 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
094 
WWUS43 KMPX 130324
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
924 PM CST Sat Feb 12 2022

MNZ041>045-047>050-054>056-131130-
/O.CON.KMPX.WC.Y.0016.220213T0600Z-220213T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Madison, Benson, and Montevideo
924 PM CST Sat Feb 12 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 9 AM CST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
753 
WWUS43 KMPX 131453
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
853 AM CST Sun Feb 13 2022

MNZ041>045-047>050-054>056-131600-
/O.EXP.KMPX.WC.Y.0016.000000T0000Z-220213T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Madison, Benson, and Montevideo
853 AM CST Sun Feb 13 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures are slowly warming and with light winds the wind
chill advisory will be allowed to expire.

$$

NDC

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 12, 11:45 AM CST, 3 hours earlier.

Area forecast discussion, Feb 12, 11:45 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1145 AM CST Sat Feb 12 2022

.UPDATE...
Issued at 1145 AM CST Sat Feb 12 2022

Updated for the 18z aviation discussion below.

&&

.DISCUSSION...(Today through Friday)
Issued at 349 AM CST Sat Feb 12 2022

Key Messages:

- Arctic cold through the weekend with wind chills 15 to 25 below
zero tonight.

- Light snow likely this evening into tonight south of I-94.

- Another chance for light snow Sunday evening into Sunday night
eastern half of forecast area.

Surface high pressure moving into the forecast area this morning has
led to mainly clear skies. With continuing CAA highs will only be in
the single digits above zero for most this afternoon with some
double digit readings possible near the Buffalo Ridge. A fast moving
clipper system in the northwest flow aloft will move through the
area tonight with snow likely south of I-94. Any accumulations with
this clipper should only be a dusting to about half an inch. Lows
Saturday night fall below zero again across the area, with
temperatures 10 to 15 below across the northern CWA. Winds will be
lighter though so a wind chill advisory may not be needed with wind
chills looking to bottom out around 15 to 25 below zero. Another
surface high builds in behind the departing clipper for Sunday with
highs a few degrees warmer than Saturday. Sunday night another fast
moving clipper in the northwest flow will bring a chance for light
snow to mainly the far northern and eastern half of the forecast
area. Again, any accumulations should be light, ranging from a
dusting to around a half an inch. High pressure behind this clipper
will give a mostly sunny day on Monday with highs in the teens and
lower 20s. As high pressure moves off to the east WAA kicks in on
Tuesday with temperatures rebounding to above normal, with highs in
the upper 20s to mid 30s. A shortwave moving north of the area could
bring a slight chance of snow to northern and eastern parts of the
forecast area later on Tuesday. A cold front associated with the
northern short wave will knock temperatures back to below normal for
Wednesday and Thursday before they rebound to end the week. A strong
low pressure system looks to develop in the southern stream midweek,
but it look like it will be too far to the south and east to bring
much impact to our area beside cloudiness, although the Blend did
bring slight PoPs just barely into the southeastern CWA on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM CST Sat Feb 12 2022

VFR, but with some mid to high clouds this afternoon. Chances for
light snow move in this evening with snow most likely at AXN and RWF
with a chance at STC, MKT, and MSP. Snow chances at STC, MKT, and
MSP are 30 percent or less, so they are not in the TAFs. Even if
snow does not reach these sites there will be a chance for some MVFR
and BR as the snow moves through. Winds will generally be light
throughout the TAF period with the highest winds of around 10 knots
possible at MKT overnight. Although light the winds will be westerly
through this evening with a shift to the north overnight and a shift
to the south or southwest Sunday afternoon.

KMSP...

VFR expected this period with a chance for the MVFR this evening as
SN and BR moves through. The chance for this is 30 percent or below
so it was kept out of the TAF. Light winds shift northerly tonight
before going back to the southwest Sunday afternoon.

/OUTLOOK FOR KMSP/

Mon...VFR. Winds NW 5-15 kts
Tue...VFR. Winds SE 10-20G30 kts.
Wed...VFR. Winds NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...NDC
DISCUSSION...CEO
AVIATION...NDC
Hazardous weather outlook, Feb 12, 1:43 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
143 PM CST Sat Feb 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
143 PM CST Sat Feb 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Cold wind chill values near 30 degrees below zero in west central
Minnesota and 15 to 25 degrees below zero across the rest of
central and southern Minnesota and western Wisconsin are expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.